What does "symptom control" mean?

Hello everyone. I'm a 70 year old man trying to get off the Pred for 2 1/2 years. I have PMR and have tapered down from 20 mg/day to 4 mg/day. Although I am still sore in the morning in the shoulders and legs or when I sit or stand for too long, after a few minutes of moving around I am largely free of pain unless I stretch my arms overhead. I regularly play pickleball nearly painlessly where I am running around and swinging my arms a lot. I can easily tolerate this level of pain, but are other people sticking with a dose until ALL pain is gone before tapering some more or just until the pain reduces to some level? Is a "flare up" the presence of ANY pain or a LOT of it? I have never been symptom-free but have continued to taper as long as the pain is moderate and non-disabling, but the conversations here seem to describe the symptoms as either there or gone. I don't want to taper too fast, but I don't want to move too slowly either. What's optimum?

6 Replies

oldestnewest
  • I tapered until I was off altogether. For my pain I now take co codemal 500mg which helps to control my pain. Like you if I try to lift my arms the pain is worse some days more than others.

  • Hello Thomaskirk!

    This is a really hard question to fathom for ourselves. Usually in our age group we have something else muscular skeletal going on as well, that can emerge as we come of Prednisalone ( well done by the way for a good reduction).for instance I have moderate Cervical Spondylitis which gives pain around the neck and back of the head, and twanging knees on stairs.It concerns me that it hurts to raise your arms above your head. What is your doctor's view of that symptom? For me that was an early PMR indicator. Maybe a bone scan is called for, just to see the state of play now?

    A few stretches in the mornings might help the painful stiffness in the morning, perhaps a physio visit would add value at this stage? There is an element of getting back to strength and flexibility.

    What on earth is pickle ball? Or has the autocorrect run away with you?

    It's good that you do something active like this though.

    There is also the damp cold weather to consider it makes the symptoms worse I find. Maybe stick with your relatively harmless dose until the spring?

    I don't imagine I'll ever be symptom free completely. Getting to a stage when we're comfortable is pretty good and possibly experimenting with a higher level of fitness than before, going swimming, doing pickle ball etc.

    Have a pleasant Christmas and a happy new year, going from strength to strength. I guess we'll never be 30 again though.

  • Yes, SJ, pickleball! A raquet game played in the USA!

    en.wikipedia.org/wiki/Pickl...

  • You've done very well with your taper. In my two and a half years I have never been pain free and envy those that enjoy this benefit. My legs are the main culprit and occasionally my upper arms.

    If I understand correctly, as long as the pain we are feeling doesn't get progressively worse we're OK. If the pain does keep increasing over time it can mean a flare and more prednisone. I also try over the counter pain meds for some pains when I suspect it may be just the aging body aches or pains.

  • The "right" dose to manage PMR is the lowest dose that manages the symptoms as well as the original starting dose did when you stabilised after a few weeks. That is the sign that the inflammation is under control. You then reduce slowly to identify the lowest dose that achieves that same result - which is the dose that is clearing out the new amount of inflammation that is caused each day by a new batch of inflammatory substances being shed in the body in the early morning. That is the reason for morning pain before the effect of the pred kicks in - the earlier in the morning you take the pred, the sooner that stiffness is gone.

    Some people are never pain-free even at the highest dose they are on, others find other pains that aren't PMR are masked by pred and reappear at low doses, often osteoarthritis included. There are also other things that are associated with PMR that aren't directly PMR: myofascial pain syndrome (MPS), carpal tunnel and piriformis syndromes are all more common in patients with PMR. The MPS is very easy to confuse with PMR pain - it is also caused by the same inflammatory substances but they are concentrated in so-called trigger points which form in pairs on either side of the spine in the shoulder muscles, about rib level and in the lower back. They can be felt as hard knots of spasmed muscle fibres in the body of the muscle. They can cause referred pain because they make the muscle spasm and can also irritate nearby nerves. It can be better treated using steroid injections into/around the trigger points - but manual mobilisation of the trigger points is also possible by physiotherapists or massage therapists. A technique called needling or intramuscular stimulation also works well I have found.

    So I think it is important to identify what is PMR (it will go away quite quickly with enough pred) and what is left-over. That is acceptable pain as you reduce, return of the PMR pain is not and a sign the dose is now too low. PMR pain should go with a dose of about 20mg max - if you need significantly more to achieve a good result it is probably a sign that the pain isn't due to PMR at all. That said, I had synovitis and tendonitis as well as hip bursitis along with my PMR but I had had it for 5 years before it was diagnosed! They all faded with a maximum of 15mg pred but it did take a few months - they were improved very quickly, it was longer before they disappeared altogether though and they do return occasional and briefly still. The trochanteric (hip) bursitis responds far better to a steroid shot - and then an increased oral dose is not needed.

  • Thanks, PMRpro. My initial symptoms disappeared totally with my initial 20 mg dose and didn't come back until I got down to around 15 mg. Since then I have continued to have continuous but mild shoulder pain as well as morning soreness all over which goes away quickly whether I have taken my pred yet that morning or not. No hip pain to speak of. I have none of the other issues you mentioned.

    I have continued to taper down to 3 1/2 mg now at about 1/2 mg every 3 weeks. I quickly know if I've tapered too quickly and go back up 1/2 mg again for a couple of weeks. My system seems to be working, but I am never " pain-free". Thanks again for your quality feedback.

You may also like...